I took Mom to her doctor today and had her relate the story about her adventures in “the wrong apartment” (see previous post). I cited some of her other peculiar new behaviors, and she seemed puzzled. She thought I might be “embellishing.” The doctor suggested returning to Aricept, but that medication had given her pretty intense gastric symptoms, so we’d stopped it. He offered a product called Exelon Patch, which is similar to Aricept, but since it’s absorbed through the skin, it’s less likely to cause stomach problems. Tomorrow, we start slapping those puppies on her. He plans to add Namenda to the mix once we see how she does on these.
When we got home, Mom went into the kitchen and looked at pictures she had attached to the refrigerator. These prints I had made her were from images taken of her and my father when they were middle aged and having a nice time at a nightclub. She looked at them and chastised my Dad for not living longer.
Then something occurred to me. Lately, she had begun to use symbolic language to express things for which she couldn’t find words. She also appears to be acting out in symbolic ways that she can’t control. She keeps separating her shoes and socks, putting one shoe of a pair in the closet and the other in a drawer. Perhaps this is her way of communicating that feeling of loss. She’s the unmatched shoe of a 53 year pair.